Skip to content

Announcements

Am I over-reacting?
avatar
An_251740 posted:
Hello,

I am a 29 year old female who has been battling weight issues my entire life. Over a five year period I have lost 35 pounds and kept it off, but cannot seem to lose anymore. I am still classified obese by my insurance company and have been trying all sorts of over the counter diet pill to assist in my weight loss. I have been eating well (lots of veggies, proteins like chicken, salmon, fruits, etc.) and excercising 6 days a week, as recommended by my insurance carrier. My issue is this, I have been without a PCP for about five years, as mine retired. During this time I still visited my lady doctor, dentist and eye doctor (even a podiatrist for my bunon). So I decided it was about time to get a new PCP, so my friend recommened me to her doctor. I saw him yesterday for a routine yearly check-up. Towards the end of the check up I asked him his opinon on prescription diet pills, specifically phentermine, as I know someone who has lost 30 pounds over a 2-2.5 month period on it, and they swear by it. This is where I may be over-reacting, he started to laugh and told me "we don't do that here". He began to go on that it is a narcotic and that there is no long term proof that it works, basically he made me feel like crap! I didnt know anything about this medication except that it worked for my friend, I didnt know it was a narcotic or that you have to go to a diet specialist to have it prescribed. I felt like a drug addict, and I am not, I didnt even know what the medication was, hence asking my new PCP about since I didnt think my lady doctor, dentist or eye doctor would know much about it. I started to think about the person who referred me, and she gets pain medication from this doctor, ALL THE TIME, AND HE CALLS IT IN FOR HER TOO! I guess I am just appalled at the manner this doctor responded to my question, almost juding me, and basically shaming me for even asking about it. I also am still bothered that he said "we dont that here" (talking about the diet pills), but yet he prescribes pain pills freely to other people. Am I over-reacting? Is phetermine that bad and is it more addictive than pain pills?
Reply
 
avatar
brunosbud responded:
Your question,imo, is irrelevant. A better question would be, What does my reaction accomplish? In other words, focus on process rather than outcome.
 
avatar
PetuniaPea responded:
Your new PCP should not have scoffed at you like that! There's the old adage, "No question is a stupid question," and his reaction is going to make you not ask possibly important questions in the future!

However, after doing research on prescription phentermine, doctors are supposed to prescribe it in the most dire of situations. For example, if you are diabetic or pre-diabetic, if you are showing signs of heart disease, if you have sleep apnea, etc. And it is highly addictive, so it is only for short-term use. Doctors are supposed to prescribe it ONLY when the benefits outweigh the risks!

IF YOU ARE OVERWEIGHT BUT RELATIVELY HEALTHY, THE BENEFITS DO NOT OUTWEIGH THE RISKS! DON'T DO IT! THE RISKS ARE ENDLESS! Find other, healthier, saner, and safer ways to lose weight!!!!!


PHENTERMINE SIDE EFFECTS

Allergic reactions:

  • Chest pain

  • Decreased ability to exercise

  • Fainting

  • Swelling of feet or lower legs

  • Trouble in breathing

  • Common symptoms:

  • Depression

  • Drowsiness

  • Increased blood pressure

  • Irritability

  • Nervousness

  • Euphoria or dysphoria

  • Tiredness




  • Less common, but still possible symptoms:

  • Blurred vision

  • Change in sexual desire

  • Clumsiness

  • Confusion

  • Diarrhea

  • Dizziness

  • Dry mouth

  • Headache

  • Irregular heartbeat

  • Nausea or vomiting

  • Psychosis

  • Skin rash or itching

  • Stomach pain

  • Tiredness

  • Unpleasant taste



  • Overdose symptoms:

    Confusion
    Dizziness
    Fever
    Hostility with urge to attack
    Irregular heartbeat
    Mental Depression, following a period of excitement
    Overactive Reflexes
    Restlessness
    Stomach cramps

    Convulsions (seizures)
    Fast Breathing
    Hallucinations
    Irregular blood pressure
    Lightheadedness or Fainting
    Tremors, Trembling, or Shaking
    Panic
    Severe nausea, vomiting or diarrhea
    Tiredness or Weakness
    Tell your doctor immediately if any of these unlikely but serious side effects occur: fast/irregular/pounding heartbeat, mental/mood changes (e.g., agitation, uncontrolled anger, hallucinations, nervousness), uncontrolled muscle movements, change in sexual ability/interest.Stop taking this medication and seek immediate medical attention if any of these rare but very serious side effects occur: severe headache , slurred speech, seizure , weakness on one side of the body, vision changes (e.g., blurred vision).This drug may infrequently cause serious (sometimes fatal) lung or heart problems (pulmonary hypertension , heart valve problems). The risk increases with longer use of this medication and use of this drug along with other appetite-suppressant drugs/herbal products. If you notice any of the following unlikely but very serious side effects, stop taking this medication and consult your doctor or pharmacist immediately: chest pain , difficulty breathing with exercise, decreased ability to exercise, fainting , swelling of the legs/ankles /feet .
    http://www.thedoctorstv.com/GreenFish/posts
     
    avatar
    XFitGurl responded:
    Phentermine is evil! I would not recommend it for anyone. A doc prescribed it for me and it caused issues with my heart. I wound up in the ER with symptoms of a heart attack! The side effects of it (beyond the heart issues) were horrible -- dry mouth, constant thirst, sweating, jittery, etc.

    There are other options that are better than Phentermine!


    Helpful Tips

    How to Decrease Your AppetiteExpert
    Let's say you've already had a healthy balanced meal so that you're not hungry (hunger is a physical phenomenon and tells the body "I ... More
    Was this Helpful?
    274 of 339 found this helpful

    Expert Blog

    Everyday Fitness - Pamela Peeke, MD, MPH, FACP

    Achieve a better mind-body balance and live a healthier life with tips from wellness expert Dr. Pamela Peeke...Read More

    Related News

    There was an error with this newsfeed

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.